Infants who are given antacids like Zantac or Pepcid are more likely to develop childhood allergies, perhaps because these drugs may alter their gut bacteria, a new large study suggests.
Early use of antibiotics also raised the chances of allergies in the study of nearly 800,000 children.
Researchers combed the health records of kids born between 2001 and 2013 and covered by Tricare, an insurance program for active duty and retired military personnel and their families. A surprising 9 percent of the babies received antacids, reflecting the popularity of treating reflux in infancy.
Over four years, more than half of all the children developed allergies to foods or medications, rashes, asthma, hay fever or other allergic diseases. The study couldn't prove causes, but the connection with antacids and antibiotics was striking.
For children who received an antacid during their first six months, the chances of developing a food allergy doubled; the chances of developing a severe allergic reaction called anaphylaxis or hay fever were about 50 percent higher. For babies who received antibiotics, the chances doubled for asthma and were at least 50 percent higher for hay fever and anaphylaxis.
The results were published Monday in JAMA Pediatrics.